Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 9, 2004, 12:24 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 12:24 PM EDT (16:24 UTC)
- Expired
- Jun 9, 2004, 1:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
Counties Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 15 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:25 PM EDT | TSTM WND DMG | Grand Isle, VT | 8-10 INCH DIAMETER TREES DOWN. |
| Jun 9, 12:30 PM EDT | TSTM WND DMG | Hinesburg, VT | SEVERAL 5-12 INCH DIAMETER TREES SNAPPED IN HALF |
| Jun 9, 12:35 PM EDT | TSTM WND DMG | Milton, VT | TREES DOWN ON HOUSE. |
| Jun 9, 12:45 PM EDT | TSTM WND DMG | Fairfax, VT | POWER LINES AND TREE LIMBS 6 INCHES IN DIAMETER DOWN. REPORTED BY FAA WEATHER OBSERVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 11:20 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS51 KBTV 091624
SVRBTV
VTC007-011-013-091730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1223 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAND ISLE COUNTY IN NORTHWEST VERMONT
FRANKLIN COUNTY IN NORTHWEST VERMONT
CHITTENDEN COUNTY IN NORTHWEST VERMONT
* UNTIL 130 PM EDT.
* AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH ALBURG TO
BURTON ISLAND STATE PARK TO SOUTH HERO TO SHELBURNE TO JUST WEST
OF CHARLOTTE...MOVING EAST AT AROUND 60 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR GEORGIA...BURLINGTON...SHELBURNE AROUND 1220 PM EDT
NEAR ENOSBURG FALLS...HIGHGATE FALLS...NORTH FAIRFAX AROUND 1230
PM EDT
NEAR MONTGOMERY CENTER AROUND 1240 PM EDT
IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER IN A
DITCH. CROUCH DOWN LOW TO THE GROUND AND COVER YOUR HEAD.
LAT...LON 4438 7332 4444 7328 4472 7337 4479 7331
4483 7337 4500 7335 4500 7256 4483 7256
4480 7276 4464 7293 4449 7284 4428 7292
4426 7330
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:45 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 9, 10:45 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1045 AM EDT WED JUN 9 2004 .SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS FIRING IN THE NORTHERN ADIRONDACKS. PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS. WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR COUNTIES. AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE SATURDAY AS THE HIGH FINALLY SHIFTS EAST. SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP. && .LONG TERM... SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO BCMG ESTABLISHED ACRS AREA MON INTO TUE. H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE NGT AND ERLY WED. WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH FAIR AMT OF CLDS. .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT VTZ001>012-016>019 NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT NYZ026>031-034-035-087 && HANSON/HOGAN
Hazardous weather outlook, Jun 9, 3:52 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 352 AM EDT WED JUN 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-100800- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 352 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jun 9, 11:40 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1140 AM EDT WED JUN 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-092100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1140 AM EDT WED JUN 9 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM EDT FOR NORTHERN NEW YORK AND MUCH OF VERMONT... A STRONG COLD FRONT WILL MOVE SOUTH OUT OF CANADA THIS AFTERNOON...AND CROSS THROUGH NORTHERN NEW YORK AND SOUTHERN VERMONT BY THE END OF THE DAY. STRONG THUNDERSTORMS WILL DEVELOP IN WARM...UNSTABLE AIR AHEAD OF THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE...AND PRODUCE DAMAGING WINDS AND LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV. HANSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:52 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille, Washington | 53 min |
| Jun 9, 1:22 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 49 min |
| Jun 9, 3:37 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 53 min |
| Jun 9, 4:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Rutland, Windsor | 61 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 44 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.